Wisconsin, 2017

Flood in Wisconsin, February 21 to 23, 2017

February 21 to 23, 2017 · NWS GRB · 1 event in 1 county or zone

Much warmer than normal temperatures from February 17th to the 22nd caused rapid snow melt and ice jams on rivers, especially across central Wisconsin. High temperatures there were in the 50s to lower 60s each day, while overnight lows remained near or above freezing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Much warmer than normal temperatures from February 17th to the 22nd caused rapid snow melt and ice jams on rivers, especially across central Wisconsin. High temperatures there were in the 50s to lower 60s each day, while overnight lows remained near or above freezing.

Seven rivers across central Wisconsin exceeded flood stage. The flooding was minor in most cases, impacting low, agricultural, and wooded land adjacent to the rivers. The exception was the Yellow River which crested just below moderate flood stage at Babcock, and due to ice jams, crested just above moderate flood stage at Pittsville. |The ice became lodged in the thick wooded areas along the river. A region between Pittsville and Dexterville along Highway 80 experienced the worst of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 21, 4:47 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Feb 21, 4:47 AM CST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
447 AM CST Tue Feb 21 2017

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 313 AM CST Tue Feb 21 2017

North to south band of light rain will continue to drift eastward
over eastern Wisconsin this morning. A few showers may linger
along the lakeshore a few hours longer after daybreak. Otherwise
drier air on westerly winds will move into the area. Forecast
challenge turns back to max temperatures today. Much of the area
will get a warm start this morning with anticipated sunshine by
this afternoon. Satellite imagery shows a large area of stratus
from northern Minnesota into the northwest half of the state.
Observations over the southeast half of the state show mid level
clouds with the departing light rain. With westerly winds, these
low level clouds may attempt to drift eastward over the area this
morning. Forecast sounding suggests subsidence mixing with dry air
aloft will diminish the low clouds today, so will continue to go
with the current forecast of returning sunshine today. Depending
on cloud trends, temperatures could be adjusted either way.

Mid level clouds over the northern Plains this morning will be on
the increase over northwest Wisconsin late today into tonight.
These clouds are associated with a weak short wave with frontal
system to slide over tonight into Wednesday. A couple of showers
are possible across the north with this system. Forecast max
temperatures will continue to be above normal, but northern areas
may be held in check a bit depending on clouds again.

.LONG TERM...Wednesday Night Through Monday
Issued at 313 AM CST Tue Feb 21 2017

Model differences and their impact on an approaching system for
late in the week are the main forecast concerns.

Some differences among the models were already apparent by the
time this part of the forecast begins. A passing mid level short
wave and a surface low moving through the region will bring a
chance for precipitation to the northern part of the forecast
area Wednesday night. Temperatures should generally be warm
enough for rain, but the rain may change to a wintry mix shortly
before coming to an end. Thursday morning looks to be dry but rain
chances reach parts of central and east central Wisconsin during
the afternoon ahead of the next approaching system.

The 00Z GFS and ECMWF were farther north with the approaching
surface low, taking it across Wisconsin. The 00Z Canadian and NAM
were farther south, taking it across Illinois. The northern path
would bring warmer air into the forecast area, causing precipitation
type issues in parts of central and eastern Wisconsin. It would
also result in the heaviest snow falling farther to the west and
north. After this system passes, much colder air arrives. Highs
should be below normal Saturday through Monday. The colder air
could bring some lake effect snow showers to the far northern part
of the forecast area.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 446 AM CST Tue Feb 21 2017

A period of ifr cigs in the wake of a band of
precipitation overnight will persist this morning over most
locations. Drier air in the mid levels expected to erode clouds
late morning into the afternoon to improve condition to VFR
levels. The VFR levels will continue tonight. Marginal LLWS
conditions possible across north central and central Wisconsin
starting this evening and then overnight over Northeast Wisconsin.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....TDH
LONG TERM......MG
AVIATION.......TDH
Hazardous weather outlook, Feb 21, 3:14 AM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
314 AM CST Tue Feb 21 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-220915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
314 AM CST Tue Feb 21 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

The combination of melting snow during the past week and overnight
rain will cause some rivers to rise across central and north-
central Wisconsin.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The continued warm temperatures with recent rainfall will
continue to produce runoff which could produce ice breakup or make
ice conditions unstable on area rivers, lakes, and reservoirs
through the week. Monitor local ice conditions in the coming days,
and consider securing and protecting equipment, and removing ice
shacks.

A strong low pressure system will bring wintry precipitation to
the area from Thursday night through Saturday. This system has
the potential to bring several inches of accumulating snow to
north-central and northeast Wisconsin. The exact track of the low
will determine where the swath of heavy snow will end up falling,
therefore future forecasts should be closely monitored.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-220915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
314 AM CST Tue Feb 21 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The combination of continued warm temperatures this week and
recent rainfall may make ice conditions unstable on the Bay of
Green Bay. All interests should closely monitor local ice
conditions in the coming days, and consider securing and
protecting equipment.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of gale force gusts with the passage of a
strong cyclone on Friday through Saturday.

TDH/MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wood

When
February 21, 10:00 AM CST to February 23, 11:06 AM CST
Where
Wood County, 0.52 mi SSW of Pittsville to 1.87 mi S of Pittsville
Cause
Ice Jam
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
44.443, -90.135

An ice jam on the Yellow River caused flooding of basements and the ground floors of homes near the river, mainly from Pittsville to Dexterville. Property damage totals included in this report are only a rough estimate.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679536.